Minnesota, 2010

Hail and Damaging Winds in Minnesota, July 15, 2010

July 15, 2010 · NWS FGF · 4 events in 1 county or zone

An upper level disturbance and cold air aloft helped produce a few severe thunderstorms around the Bemidji, Minnesota, area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance and cold air aloft helped produce a few severe thunderstorms around the Bemidji, Minnesota, area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 1:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 1:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 PM CDT THU JUL 15 2010

.SHORT TERM...

MAIN FORECAST CONCERNS WILL BE ISOLATED THUNDERSTORMS THIS EVENING
AND PRECIP CHANCES OVER THE WEEKEND.

THE MAIN UPPER LOW CONTINUES TO ROTATE EASTWARD INTO
ONTARIO...WITH AN EMBEDDED DISTURBANCE ROTATING AROUND THE
BACKSIDE OF IT THROUGH SOUTHERN MANITOBA. THIS...ALONG WITH
SURFACE HEATING AND THE COLD POOL ALOFT...HAS HELPED THUNDERSTORMS
ALREADY BEGIN TO DEVELOP OVER NORTHWESTERN MN. SPC MESOANALYSIS
HAS CAPE VALUES AROUND 1000 J/KG...AND THERE IS SOME SHEAR...BUT
NOT A LOT. MODEL SOUNDINGS HAVE AN INVERTED V BELOW 800MB...WHICH
COULD BE FAVORABLE FOR DOWNBURSTS. WILL HAVE TO KEEP AN EYE ON
STORMS...WHICH SHOULD CONTINUE THROUGH THE EVENING UNTIL AFTER THE
WEAK SHORTWAVE ROTATES BY AND WE LOSE DAYTIME HEATING. WILL
CONTINUE WITH POPS THROUGH 06Z...AND MAY INCREASE THEM A BIT OVER
THE FAR NORTHEASTERN COUNTIES DEPENDING ON RADAR TRENDS. WINDS
OVER KDVL HAVE BEEN IN AND OUT OF ADVISORY CRITERIA...BUT WITH
WAVE AND EROSION PROBLEMS NEAR THE LAKE...WILL KEEP THE HEADLINE
GOING THROUGH 02Z.

FRIDAY...NORTHWESTERLY FLOW ALOFT WILL CONTINUE...WITH SOME WEAK
RIDGING MOVING IN BETWEEN SYSTEMS. THE LOW PRESSURE CENTER OVER
ONTARIO TODAY WILL MOVE FURTHER EAST...AND THE PRESSURE GRADIENT
WILL BE A BIT LOWER. WITH RIDGING OVER THE AREA...AND SLIGHTLY
LESS COOL MID LEVEL TEMPS...INSTABILITY WILL BE QUITE A BIT LESS
TOMORROW AFTERNOON. IT DOES NOT LOOK LIKE THERE WILL BE ANY WEAK
SHORTWAVES COMING THROUGH...AND AFTER COORDINATION WITH NEIGHBORS
WILL MOVE POPS DOWN TO SILENT ON FRIDAY. HIGHS SHOULD BE A FEW
DEGREES WARMER...GETTING UP INTO THE MID 80S IN THE SOUTH.

FRIDAY NIGHT INTO SATURDAY NIGHT...THE NEXT SHORTWAVE WILL MOVE
INTO ALBERTA AND THEN MANITOBA. THE SFC TROUGH OVER THE WESTERN
PLAINS WILL STRENGTHEN AND THEN MOVE EASTWARD INTO THE
CWA...BRINGING A COLD FRONT WITH IT. KEPT LOWS IN THE 60S AND
HIGHS IN THE 80S AND EVEN LOW 90S AHEAD OF THE COLD FRONT
SATURDAY. THE MODEL TRENDS SEEM TO BE A BIT SLOWER...SO LOWERED
POPS A BIT FRIDAY NIGHT...BUT KEPT SOME UP IN THE NORTHERN CWA
AFTER MIDNIGHT AS THE WARM FRONT BEGINS TO DEVELOP AND LIFT NORTH.
MODEL SOUNDING FOR SATURDAY HAVE A PRETTY STOUT CAP FOR MUCH OF
THE DAY...BUT IT SHOULD BE MOSTLY GONE BY 00Z...LEAVING CAPE
VALUES OF OVER 3000 J/KG. THE SHEAR IS NOT AS STRONG AS IT WAS
WITH THE LAST UPPER WAVE...BUT WITH HIGH INSTABILITY HAIL AND
WINDS ARE POSSIBLE SATURDAY AFTERNOON AND INTO THE EVENING. PW
VALUES AGAIN GET UP TO AROUND 1.50 INCHES...SO HEAVY RAIN COULD
AGAIN BE AN ISSUE. MADE SOME TWEAKS TO TIMING...BUT KEPT THE POPS
HIGH SATURDAY AFTERNOON AND INTO SATURDAY NIGHT.

CONDITIONS WILL BE FAIRLY QUIET SUNDAY WITH WEST TO NORTHWESTERLY
FLOW ALOFT BEHIND THE UPPER SHORTWAVE. WEAK SFC HIGH PRESSURE WILL
BE BUILDING IN BEHIND THE FRONT. LOWS SUNDAY MORNING SHOULD BE IN
THE 50S WITH AFTERNOON HIGHS IN THE 70S AND LOW 80S WITH COOLER
AIR BEHIND THE BOUNDARY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM-RANGE MODELS ARE IN REASONABLE AGREEMENT NEXT WEEK...ALL
SHOWING A BROAD SUB-TROPICAL HIGH ACROSS THE DESERT SOUTHWEST SLOWLY
MOVING EASTWARD THROUGH THE WEEK. ACROSS THE NORTHERN PLAINS...THIS
WILL RESULT IN A TRANSITION FROM NORTHWEST TO SOUTHWEST FLOW ALOFT.
AN UPPER LOW PRESSURE SYSTEM WILL DROP INTO THE PACIFIC NORTHWEST ON
MONDAY...EJECTING BITS OF SHORT-WAVE ENERGY THROUGH THE FLOW AND
ACROSS THE NORTHERN TIER STATES. SINCE MODELS HAVE A HARD TIME LOCKING
ONTO THESE VORTICITY LOBES THIS FAR IN ADVANCE...DIFFICULT TO
PINPOINT ONE TIME PERIOD AS BEING WETTER OR DRIER THAN ANOTHER...SO
WILL KEEP 20 TO 30 POPS GOING MONDAY NIGHT THROUGH THURSDAY. THE
LARGE-SCALE AIR MASS IS NOT EXPECTED TO CHANGE MUCH THROUGH THE
WEEK...SO HIGHS WILL BE IN THE UPPER 70S TO LOW 80S AND LOWS IN THE
UPPER 50S TO LOW 60S.

&&

.AVIATION...

EXPECT VFR CONDITIONS THE NEXT 24 HOURS AT ALL TAF SITES. AFTERNOON
CUMULUS WITH BASES FROM 4 TO 6 KFT WILL DISSIPATE SOON AFTER SUNSET
WITH CLEARING SKIES OVERNIGHT. WEST WIND WITH GUSTS TO 30 KTS WILL
PERSIST THROUGH EARLY EVENING...DECREASING TO BETWEEN 5 TO 10 KTS
AFTER 01 UTC TONIGHT. VISIBILITY MAY BE SLIGHTLY REDUCED DUE TO
SMOKE FROM FOREST FIRES IN SASKATCHEWAN...BUT SHOULD REMAIN ABOVE
6 SM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ006-007-014-015-
     024-026-054.

MN...NONE.
&&

JR/ROGERS/ROGERS
Hazardous weather outlook, Jul 15, 1:51 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT THU JUL 15 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-162000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
251 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS AT 25 TO 35 MPH WITH HIGHER GUSTS WILL CONTINUE OVER
THE DEVILS LAKE BASIN THROUGH EARLY EVENING. THE WINDS COULD
GENERATE WAVES UP TO 3 FEET ON DEVILS LAKE WHICH COULD CREATE
EROSION PROBLEMS AND WASH DEBRIS ONTO LOW LYING ROADWAYS. A WIND
ADVISORY IS IN EFFECT THROUGH 9 PM CDT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
NORTHWESTERN MINNESOTA BETWEEN THIEF RIVER FALLS AND LAKE OF THE
WOODS...WITH SOME ADDITIONAL DEVELOPMENT FURTHER SOUTH LATER THIS
EVENING. ORGANIZED SEVERE STORMS ARE NOT EXPECTED...BUT THERE
COULD BE A BRIEF PERIOD WITH HIGH WINDS GUSTS AND SMALL HAIL UNDER
THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT SIGNIFICANT SYSTEM WILL ARRIVE SATURDAY INTO SATURDAY
NIGHT...WITH MOISTURE RETURNING TO THE AREA. THUNDERSTORMS WILL
DEVELOP AHEAD AND ALONG A COLD FRONT MOVING INTO THE REGION LATE
SATURDAY AND SATURDAY NIGHT. WHILE THE SYSTEM IS NOT QUITE AS STRONG
AS THE ONE LAST TUESDAY...CONDITIONS ARE UNSTABLE ENOUGH THAT
SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The Fargo/Grand Forks radar (KMVX), 175 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Beltrami

When
July 15, 4:30 PM CST
Where
Beltrami County, 3.73 mi NNE of Scribner
Measured
1 in hail
Reported by
Public
Coordinates
47.580, -94.990

The hail fell near the intersection of Jack Pine Road and highway 9.

Thunderstorm Wind, Beltrami

When
July 15, 4:30 PM CST
Where
Beltrami County, 3.73 mi NNE of Scribner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.580, -94.990

A large tree was blown down near the intersection of Jack Pine Road and highway 9.

Thunderstorm Wind, Beltrami

When
July 15, 4:45 PM CST
Where
Beltrami County, 1.16 mi NE of Lavinia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.530, -94.800

Boats were overturned and docks were damaged on the northeast side of Lake Bemidji.

Thunderstorm Wind, Beltrami

When
July 15, 5:10 PM CST
Where
Beltrami County, 6.67 mi ESE of Lavinia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.480, -94.690

Two large trees were blown down at a residence along the west end of Lake Swenson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233079, 233081, 233085, 233087.